Medical Questions > Womens Health > Birth Control Forum

Severe Depression From Mixed Pill

Must Read
Do you know how doctors define clinical depression? Learn more about this brain disorder and types of depression that doctors diagnose here....
Can depression run in families? Can hormones really make you depressed? Yes! Learn more about causes and conditions of clinical depression here....
People with depressive illnesses do not all experience the same symptoms. Do you know the signs and symptoms of depression? Read on to learn more....
Hi,

I began taking birth control about two months ago. I started on microgynon 30, which is a 1.5 progestin (levonorgestrel)/30 estrogen combination. Within 24 hours of taking the pill, I became extremely irritable. As I continued taking it, I began crying uncontrollably for periods of 1-2 hours, and could not interact with others socially. I also had anxiety and panic attacks, and considered cutting myself. At times, I couldn't get out of bed.
I went off that pill after six days. I tried loestrin 30 this month, which has a different, weaker progestin (norethindrone acetate), but is still a 1.5 progestin/30 estrogen combo. After 48 hours, I had the same severe depression.
I have no history of depression. After stopping both of these pills, my mood returned to normal after about three days. Has anyone else had these side effects? If so, do you know which hormone is causing the effect? What can I do to prevent another severe reaction?
I am sexually active and would like to take bc pills if possible. I have heard that progestin causes depressive side effects; it causes similar (but less severe) effects during the end of my menstual cycle. Are any pills better for women whose moods are negatively affected by progestin? Are there any tests doctors can perform on me to ascertain the problem? Any help would be greatly appreciated!!
Did you find this post helpful?
|

replied January 5th, 2004
Hi, I have no answers to all your questions but I want to express my
sympathy b/c I have also experience mad depression on birth control.


I have tried the depo shot and now on the patch. I
believe I am "less" depress and emotional. I still get
hysterical and cry for no reason. But I also get over it
very quickly.


If the pill already makes you depress, I suggest you
stay away from depo, I read many many
stories that depo makes you very emotional.


|
Did you find this post helpful?

replied January 17th, 2004
Vitamin B.....
I am just starting birth control this week, but prior to now, I had read that bc can cause depression. I have a history of depression, so I mentioned it to my doctor. She says that the depression is often caused because many bc pills deplete your body of the b vitamins. Lack of b vitamins in your body can and does cause depression. She suggested that if I was serious about taking bc, I should be taking vitamin b... But not just a multi vitamin, a b complex pill to replace the missing vitamins.... Figured it may do you some good if I mention it... Good luck

~joelle
|
Did you find this post helpful?

replied June 13th, 2009
Yes i have recently started taking microgynon 30 and i am now suffering from severe depression i have had to come off it, i felt the same i couldnot get out of bed i took it to try to help regulate my periods but i feel much worse now, guess i will go back to the doc and hope i have more luck next time!
|
Did you find this post helpful?
Quick Reply
Answers to Similar Questions
User Profile
Abhijeet Deshmukh, MD
User Profile
Arvind Malhotra
User Profile
Abhijeet Deshmukh, MD
User Profile
Arvind Malhotra
User Profile
Arvind Malhotra